The recent introduction of Ozempic and Wegovy, two highly effective weight loss drugs, has brought hope and excitement to those looking to shed the pounds. However, while many users celebrate their success, an alarming side effect has surfaced in various online discussions: hair loss.
This unexpected consequence has left some people questioning the cost of their slimming results. So, could popular weight loss drugs be causing hair loss? Here’s what you need to know…
The link between hair loss drugs and hair loss
Semaglutide, widely recognised by its brand names Ozempic and Wegovy, was initially developed to help those suffering with Type 2 diabetes. However, these medications have seen a growing trend of being prescribed for weight loss. Tirzepatide, another diabetic drug marketed under the name Mounjaro, has also begun to be used as a weight loss aid.
Hugely popular in the US, Wegovy has recently been approved in the UK by the National Institute for Health and Care Excellence (NICE) as a ‘safe, effective and affordable’ treatment for weight loss. The NHS will now be able to prescribe once-weekly injections of Wegovy to individuals with at least one weight-related health condition and a very high BMI, as clinical evidence indicates it could help people reduce their weight by over 10%.
Although this all sounds hugely positive, these so-called miracle drugs do come with a host of unpleasant side effects, including nausea, diarrhoea, vomiting, stomach pain, and extreme tiredness. And another potential side effect seems to be hair loss.
The hair loss is probably not a direct result of the drugs themselves. Instead, it is more likely due to the weight loss achieved using these medications. Ozempic does not mention hair loss as a side effect; however, during Wegovy’s clinical trials, 3% of patients reported hair loss. Though Ozempic and Wegovy share the same active ingredient, Wegovy comes in a higher dose.
Other medications that can trigger hair loss
Weight loss drugs aren’t the only medications that can trigger hair loss in patients. A variety of medications, including vitamin A, antibiotics, and chemotherapy drugs, are known to induce temporary hair loss. Some, such as hormone therapy, may even result in a permanent loss of hair.
The good news is, if hair loss is related to drugs you are taking, it is a temporary issue that should subside once you adjust to, or cease using, the medication.
There are two primary types of medication-induced hair loss. The first is telogen effluvium, which is a short-term, temporary hair loss occurring during the hair follicle’s ‘resting’ phase. New hair growth continues with this type of hair loss.
The second type is anagen effluvium, a longer-term hair loss that may also involve the thinning or loss of other body hair, such as eyebrows and eyelashes. Anagen effluvium occurs during the hair’s ‘new growth’ phase.
Several medications are known to trigger hair loss, including:
- Acne medications
- Anti-clotting drugs
- Blood pressure medications
- Antifungal agents
- Antidepressants or mood stabilisers
Getting the right treatment for hair loss
While medications can trigger hair loss, there may be other causes. Book an appointment with a hair loss specialist to get to the root cause of the hair loss, and have a tailored treatment plan created.